Exact adaptive pointwise estimation on Sobolev classes of densities

Cristina Butucea

ESAIM: Probability and Statistics (2010)

  • Volume: 5, page 1-31
  • ISSN: 1292-8100

Abstract

top
The subject of this paper is to estimate adaptively the common probability density of n independent, identically distributed random variables. The estimation is done at a fixed point x 0 , over the density functions that belong to the Sobolev class Wn(β,L). We consider the adaptive problem setup, where the regularity parameter β is unknown and varies in a given set Bn. A sharp adaptive estimator is obtained, and the explicit asymptotical constant, associated to its rate of convergence is found.

How to cite

top

Butucea, Cristina. "Exact adaptive pointwise estimation on Sobolev classes of densities." ESAIM: Probability and Statistics 5 (2010): 1-31. <http://eudml.org/doc/197754>.

@article{Butucea2010,
abstract = { The subject of this paper is to estimate adaptively the common probability density of n independent, identically distributed random variables. The estimation is done at a fixed point $x_\{0\}\in \mathbb R$, over the density functions that belong to the Sobolev class Wn(β,L). We consider the adaptive problem setup, where the regularity parameter β is unknown and varies in a given set Bn. A sharp adaptive estimator is obtained, and the explicit asymptotical constant, associated to its rate of convergence is found. },
author = {Butucea, Cristina},
journal = {ESAIM: Probability and Statistics},
keywords = {Density estimation; exact asymptotics; pointwise risk; sharp adaptive estimator.; sharp adaptive estimators},
language = {eng},
month = {3},
pages = {1-31},
publisher = {EDP Sciences},
title = {Exact adaptive pointwise estimation on Sobolev classes of densities},
url = {http://eudml.org/doc/197754},
volume = {5},
year = {2010},
}

TY - JOUR
AU - Butucea, Cristina
TI - Exact adaptive pointwise estimation on Sobolev classes of densities
JO - ESAIM: Probability and Statistics
DA - 2010/3//
PB - EDP Sciences
VL - 5
SP - 1
EP - 31
AB - The subject of this paper is to estimate adaptively the common probability density of n independent, identically distributed random variables. The estimation is done at a fixed point $x_{0}\in \mathbb R$, over the density functions that belong to the Sobolev class Wn(β,L). We consider the adaptive problem setup, where the regularity parameter β is unknown and varies in a given set Bn. A sharp adaptive estimator is obtained, and the explicit asymptotical constant, associated to its rate of convergence is found.
LA - eng
KW - Density estimation; exact asymptotics; pointwise risk; sharp adaptive estimator.; sharp adaptive estimators
UR - http://eudml.org/doc/197754
ER -

References

top
  1. A. Barron, L. Birge and P. Massart, Risk bounds for model selection via penalization. Probab. Theory Related Fields113 (1995) 301-413.  Zbl0946.62036
  2. O.V. Besov, V.L. Il'in and S.M. Nikol'skii, Integral representations of functions and imbedding theorems. J. Wiley, New York (1978).  
  3. L. Birge and P. Massart, From model selection to adaptive estimation, Festschrift fur Lucien Le Cam. Springer (1997) 55-87.  Zbl0920.62042
  4. L.D. Brown and M.G. Low, A constrained risk inequality with application to nonparametric functional estimation. Ann. Statist.24 (1996) 2524-2535.  Zbl0867.62023
  5. C. Butucea, The adaptive rates of convergence in a problem of pointwise density estimation. Statist. Probab. Lett.47 (2000) 85-90.  Zbl0977.62038
  6. C. Butucea, Numerical results concerning a sharp adaptive density estimator. Comput. Statist.1 (2001).  Zbl1007.62026
  7. L. Devroye and G. Lugosi, A universally acceptable smoothing factor for kernel density estimates. Ann. Statist.24 (1996) 2499-2512.  Zbl0867.62024
  8. D.L. Donoho, I. Johnstone, G. Kerkyacharian and D. Picard, Wavelet shrinkage: Asymptopia? J. R. Stat. Soc. Ser. B Stat. Methodol.57 (1995) 301-369.  Zbl0827.62035
  9. D.L. Donoho, I. Johnstone, G. Kerkyacharian and D. Picard, Density estimation by wavelet thresholding. Ann. Statist.24 (1996) 508-539.  Zbl0860.62032
  10. D.L. Donoho and M.G. Low, Renormalization exponents and optimal pointwise rates of convergence. Ann. Statist.20 (1992) 944-970.  Zbl0797.62032
  11. S.Yu. Efromovich, Nonparametric estimation of a density with unknown smoothness. Theory Probab. Appl.30 (1985) 557-568.  
  12. S.Yu. Efromovich and M.S. Pinsker, An adaptive algorithm of nonparametric filtering. Automat. Remote Control11 (1984) 1434-1440.  Zbl0637.93069
  13. A. Goldenshluger and A. Nemirovski, On spatially adaptive estimation of nonparametric regression. Math. Methods Statist.6 (1997) 135-170.  Zbl0892.62018
  14. G.K. Golubev, Adaptive asymptotically minimax estimates of smooth signals. Problems Inform. Transmission23 (1987) 57-67.  Zbl0636.94005
  15. G.K. Golubev, Quasilinear estimates for signals in 𝕃 2 . Problems Inform. Transmission26 (1990) 15-20.  Zbl0723.62026
  16. G.K. Golubev, Nonparametric estimation of smooth probability densities in 𝕃 2 . Problems Inform. Transmission28 (1992) 44-54.  Zbl0785.62039
  17. G.K. Golubev and M. Nussbaum, Adaptive spline estimates in a nonparametric regression model. Theory Probab. Appl.37 (1992) 521-529.  Zbl0787.62044
  18. I.A. Ibragimov and R.Z. Hasminskii, Statistical estimation: Asymptotic theory. Springer-Verlag, New York (1981).  Zbl0705.62039
  19. A. Juditsky, Wavelet estimators: Adapting to unknown smoothness. Math. Methods Statist.6 (1997) 1-25.  Zbl0871.62039
  20. G. Kerkyacharian and D. Picard, Density estimation by kernel and wavelet method, optimality in Besov space. Statist. Probab. Lett.18 (1993) 327-336.  Zbl0793.62019
  21. G. Kerkyacharian, D. Picard and K. Tribouley, 𝕃 p adaptive density estimation. Bernoulli2 (1996) 229-247.  Zbl0858.62031
  22. J. Klemelä and A.B. Tsybakov, Sharp adaptive estimation of linear functionals, Prépublication 540. LPMA Paris 6 (1999).  
  23. O.V. Lepskii, On a problem of adaptive estimation in Gaussian white noise. Theory Probab. Appl.35 (1990) 454-466.  
  24. O.V. Lepskii, Asymptotically minimax adaptive estimation I: Upper bounds. Optimally adaptive estimates. Theory Probab. Appl.36 (1991) 682-697.  Zbl0776.62039
  25. O.V. Lepskii, On problems of adaptive estimation in white Gaussian noise. Advances in Soviet Math. Amer. Math. Soc.12 (1992b) 87-106.  
  26. O.V. Lepski and B.Y. Levit, Adaptive minimax estimation of infinitely differentiable functions. Math. Methods Statist.7 (1998) 123-156.  Zbl1103.62332
  27. O.V. Lepski, E. Mammen and V.G. Spokoiny, Optimal spatial adaptation to inhomogeneous smoothness: An approach based on kernel estimates with variable bandwidth selectors. Ann. Statist.25 (1997) 929-947.  Zbl0885.62044
  28. O.V. Lepski and V.G. Spokoiny, Optimal pointwise adaptive methods in nonparametric estimation. Ann. Statist.25 (1997) 2512-2546.  Zbl0894.62041
  29. D. Pollard, Convergence of Stochastic Processes. Springer-Verlag, New York (1984).  Zbl0544.60045
  30. A.B. Tsybakov, Pointwise and sup-norm sharp adaptive estimation of functions on the Sobolev classes. Ann. Statist.26 (1998) 2420-2469.  Zbl0933.62028
  31. S. Van de Geer, A maximal inequality for empirical processes, Technical Report TW 9505. University of Leiden, Leiden (1995).  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.